Emergency Department-Administered Extended-Release Buprenorphine After Fentanyl Overdose Reversed by Emergency Medical Services With Naloxone.
Kristen Bascombe, Michelle Patregnani, Deidre Gubac et al.
✦ AI-curated · Sources linked
Case in brief
A 30-year-old man was found unresponsive with fentanyl-smoking paraphernalia after a bystander called 911. First responders administered 8 mg intranasal naloxone. Paramedics found him in opioid withdrawal (Clinical Opiate Withdrawal Scale score 22); he reported daily heroin or fentanyl and methamphetamine use. With his consent, paramedics gave 16 mg sublingual buprenorphine. During the same emergency department encounter, an addiction medicine service administered 300-mg monthly extended-release buprenorphine. The report describes this stepwise transition from overdose reversal to long-acting treatment as feasible in one encounter.
What made this case unusual
The case describes monthly extended-release buprenorphine administration in the immediate post-overdose period, following naloxone reversal and EMS-initiated sublingual buprenorphine during a single emergency encounter.
Diagnostic / clinical pearl
After naloxone reversal, assess for opioid withdrawal and consider whether a stepwise pathway from EMS-initiated sublingual buprenorphine to emergency department-administered extended-release buprenorphine is feasible.
Why it matters
The authors suggest this approach may support linkage to medication treatment for opioid use disorder, but prospective study is needed.